Tennessee, 2016Hail and Damaging Winds in Tennessee, May 4, 2016
May 4, 2016 · NWS OHX · 11 events in 5 counties and zones
A line of strong to marginally severe thunderstorms moved across Middle Tennessee during the afternoon hours on May 4. A few reports of large hail and wind damage were received, along with far more numerous reports of pea to dime size hail and wind gusts of 40 to 50 mph across Montgomery, Robertson, Sumner, Wilson, Smith, Jackson, Pickett, Fentress, Putnam, DeKalb, Coffee, and Bedford Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to marginally severe thunderstorms moved across Middle Tennessee during the afternoon hours on May 4. A few reports of large hail and wind damage were received, along with far more numerous reports of pea to dime size hail and wind gusts of 40 to 50 mph across Montgomery, Robertson, Sumner, Wilson, Smith, Jackson, Pickett, Fentress, Putnam, DeKalb, Coffee, and Bedford Counties. One man was killed in the Milton area of northeast Rutherford County when a tree was blown down onto him while he was riding an ATV.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 4, 1:23 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, May 4, 1:23 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
223 PM CDT WED MAY 4 2016
.DISCUSSION...
UPPER TROUGH SHARPENING OVER THE MID WEST THIS AFTERNOON WITH
RATHER VIGOROUS SHORT WAVE WORKING DOWN BACKSIDE AND WILL MOVE
THROUGH MIDDLE TENNESSEE DURING THE AFTERNOON AND DEVELOP A CLOSED
LOW ACROSS OUR AREA BY TONIGHT. AM SEEING SHOWER ACTIVITY
INCREASING IN COVERAGE AT 1 PM CDT IN A BAND ACROSS NORTHERN
MIDDLE TENNESSEE. THIS ACTIVTIY WILL CONTINUE TO WORK SOUTHEASTWARD
AND EXPECT TO SEE ISOLATED THUNDERSTORMS DEVELOP AS AFTERNOON SUN
HEATS UP LOWER TROPOSPHERE STEEPENING LAPSE RATES. COULD SEE A
SMALL HAILER OR TWO THIS AFTERNOON AS TEMPS ALOFT ARE COLDER THAN
-20 CELSIUS AT 500 MBARS WITH MUCAPES AROUND 500 JOULES PER
KILOGRAM. SHOULD SEE SHOWER/TSTRMS END EARLY THIS EVENING WEST OF
PLATEAU BUT WILL KEEP A CHANCE GOING ALONG THE PLATEAU THROUGH
THE OVERNIGHT AS COLD POOL WORKS ACROSS THAT AREA. CLOSED LOW
WILL MOVE EAST OF MID STATE ON THURSDAY BUT STILL COULD SEE
SCATTERED SHOWERS ON BACKSIDE OVER THE EAST HALF OF THE MID STATE
DURING THE DAY ESPECIALLY ALONG THE PLATEAU. KEPT A SMALL CHANCE
FOR SHOWERS IN THE UPPER CUMBERLAND FOR THURSDAY NIGHT THEN DRY
FOR ALL OF THE MID STATE ON FRIDAY AND SATURDAY BUT SHOWER AND
THUNDERSTORM CHANCES RETURN NORTHEAST MIDDLE TENNESSEE SATURDAY
NIGHT AND SUNDAY AS FRONTAL BOUNDARY MOVES DOWN FROM THE NORTH
BEFORE RETREATING AS A WARM FRONT SUNDAY NIGHT. ISOLATED
THUNDERSTORMS POSSIBLE IN WARM SECTOR ON MONDAY. CENTRAL PLAINS
CYCLONE UNDERGOES CYCLOGENSIS DURING THE DAY MONDAY WHILE MOVING
THIS WAY SO EXPECT TO SEE SHOWER AND THUNDERSTORM CHANCES RAMP UP
MONDAY NIGHT OVER THE WEST AND ACROSS ALL OF THE MID STATE TUESDAY
INTO WEDNESDAY.
AS FOR TEMPS...LOWS TONIGHT DOWN IN THE LOW 40S IN THE UPPER
CUMBERLAND TO MIDDLE 40S ELSEWHERE. HIGHS ON THURSDAY MIDDLE 50S
ALONG THE PLATEAU TO MIDDLE 60S WEST OF THE PLATEAU. HIGHS THIS
WEEKEND AND NEXT WEEK WILL BE IN THE LOWER 80S WITH UPPER 70S
ALONG THE PLATEAU. LOWS NEXT WEEK WILL BE IN THE LOWER 60S.
&&
.AVIATION...
12Z TAF DISCUSSION.
VFR WITH PERIODS OF MVFR/IFR POSSIBLE DURING THE DAY. CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE NORTHWEST AND
FIRST IMPACT KCKV BY MID TO LATE MORNING...KBNA BY LATE MORNING
AND EARLY AFTERNOON...AND KCSV DURING THE AFTERNOON. SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE THROUGH THE AFTERNOON HOURS AND EXIT
THE REGION TOWARDS THE EAST EARLY IN THE EVENING. VFR CONDITIONS
SHOULD RETURN TO KCKV AND KBNA BY 00Z AND KCSV THIS EVENING. WINDS
WILL BE STRONG TODAY OUT OF THE WEST THIS MORNING FOLLOWED BY
NORTHWEST THIS AFTERNOON AROUND 10 TO 15 KNOTS AND GUSTS TO AROUND
20 KNOTS. WINDS SHOULD CALM DOWN A BIT THIS EVENING BUT LOOK TO
REMAIN AROUND 5 TO 10 KNOTS OVERNIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 46 63 47 73 53 / 20 10 0 0 0
CLARKSVILLE 44 62 46 71 53 / 10 10 0 0 0
CROSSVILLE 42 54 45 66 50 / 50 20 10 0 0
COLUMBIA 45 64 46 71 52 / 20 0 0 0 0
LAWRENCEBURG 44 63 46 72 51 / 20 0 0 0 0
WAVERLY 46 63 47 72 53 / 10 0 0 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM/AVIATION........HURLEY
LONG TERM..................01/BOYD
Hazardous weather outlook, May 4, 4:00 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT WED MAY 4 2016
TNZ005>011-023>034-056>066-075-077>080-093>095-051000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT WED MAY 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 4, 2:48 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
348 PM CDT WED MAY 4 2016
TNZ006-007-026-042130-
MONTGOMERY TN-ROBERTSON TN-CHEATHAM TN-
348 PM CDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROBERTSON...NORTHWESTERN
CHEATHAM AND EASTERN MONTGOMERY COUNTIES UNTIL 430 PM CDT...
AT 348 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GUTHRIE TO CLARKSVILLE. MOVEMENT WAS
SOUTHEAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...SPRINGFIELD...COOPERTOWN...PLEASANT VIEW...ADAMS AND CEDAR
HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3645 8681 3632 8727 3664 8748 3665 8692
TIME...MOT...LOC 2048Z 324DEG 35KT 3663 8709 3659 8731
HURLEY
Local storm report, May 4, 3:05 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
405 PM CDT WED MAY 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 6 NE CLARKSVILLE 36.62N 87.27W
05/04/2016 E0.70 INCH MONTGOMERY TN FACEBOOK
FACEBOOK VIDEO OF HAIL FALLING AT EXIT 1 IN
CLARKSVILLE.
&&
EVENT NUMBER OHX1600420
JACKSONSpecial weather statement, May 4, 3:14 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CDT WED MAY 4 2016
TNZ008>010-029>031-042200-
TROUSDALE TN-SUMNER TN-MACON TN-SMITH TN-JACKSON TN-CLAY TN-
414 PM CDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...NORTHWESTERN
SMITH...NORTHWESTERN JACKSON...NORTHEASTERN SUMNER...MACON AND
CENTRAL TROUSDALE COUNTIES UNTIL 500 PM CDT...
AT 413 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WESTMORELAND...OR 10 MILES NORTHWEST OF LAFAYETTE...MOVING SOUTHEAST AT
35 MPH.
DIME SIZE HAIL AND WINDS AROUND 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...CELINA...HARTSVILLE...WESTMORELAND...RED BOILING SPRINGS...
DIXON SPRINGS...PLEASANT SHADE...BUGTUSSLE...BETHPAGE AND OAK GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3662 8574 3654 8549 3632 8604 3656 8647
3665 8628
TIME...MOT...LOC 2113Z 305DEG 32KT 3659 8619
ALLocal storm report, May 4, 3:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
419 PM CDT WED MAY 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL SPRINGFIELD 36.50N 86.88W
05/04/2016 E0.70 INCH ROBERTSON TN FACEBOOK
&&
EVENT NUMBER OHX1600421
JACKSONSpecial weather statement, May 4, 3:20 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
420 PM CDT WED MAY 4 2016
TNZ007-008-026-027-042145-
SUMNER TN-DAVIDSON TN-ROBERTSON TN-CHEATHAM TN-
420 PM CDT WED MAY 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROBERTSON...CENTRAL
DAVIDSON...NORTHEASTERN CHEATHAM AND SOUTHWESTERN SUMNER COUNTIES
UNTIL 445 PM CDT...
AT 419 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GREENBRIER...OR NEAR SPRINGFIELD...MOVING SOUTHEAST AT 45 MPH.
PEA AND DIME SIZE HAIL HAVE BEEN REPORTED IN THE SPRINGFIELD AREA
ALREADY. IN ADDITION...WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GALLATIN...SPRINGFIELD...NASHVILLE...MADISON...HENDERSONVILLE...
GOODLETTSVILLE...MILLERSVILLE...GREENBRIER...FOREST HILLS...COOPERTOWN...
BELLE MEADE...LAKEWOOD...RIDGETOP...JOELTON...OLD HICKORY...PLEASANT VIEW...
BERRY HILL...BEAMAN PARK AND WHITES CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3631 8649 3630 8651 3628 8652 3629 8654
3632 8654 3632 8655 3631 8656 3628 8656
3626 8657 3625 8659 3623 8659 3608 8683
3644 8707 3653 8683
TIME...MOT...LOC 2119Z 315DEG 37KT 3640 8687
ALThunderstorm Wind, Robertson
- When
- May 4, 3:20 PM CST
- Where
- Robertson County, Greenbrier
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 36.430, -86.800
A #tSpotter Twitter report indicated a tree was blown down onto a house in Greenbrier.
Hail, Macon
- When
- May 4, 3:25 PM CST
- Where
- Macon County, 2.62 mi WSW of Eulia
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 36.506, -86.214
A Facebook report indicated quarter size hail and strong winds occurred about 4 miles south-southeast of Westmoreland in southwest Macon County.
Thunderstorm Wind, Davidson
- When
- May 4, 3:34 PM CST
- Where
- Davidson County, Goodlettsville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 36.320, -86.720
A #tSpotter Twitter report indicated a tree was blown down onto a house in Goodlettsville.
Thunderstorm Wind, Davidson
- When
- May 4, 3:40 PM CST
- Where
- Davidson County, 2.09 mi WSW of Nashville Cornelia F
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.170, -86.735
A #tSpotter Twitter photo showed a tree snapped off Shelby Avenue near Shelby Park.
Thunderstorm Wind, Davidson
- When
- May 4, 3:49 PM CST
- Where
- Davidson County, Hermitage
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 36.180, -86.620
A few scattered trees were blown down around Hermitage.
Thunderstorm Wind, Davidson
- When
- May 4, 3:50 PM CST
- Where
- Davidson County, 1.39 mi NNE of Tulip Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 36.218, -86.588
A tree was snapped and power line blown down across Big Horn Drive just south of Cascade Drive in Hermitage.
Thunderstorm Wind, Davidson
- When
- May 4, 3:50 PM CST
- Where
- Davidson County, 0.6 mi NW of Oak Hill
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 36.106, -86.828
A #tSpotter Twitter report indicated a tree was blown down onto a house in Green Hills.
Thunderstorm Wind, Wilson
- When
- May 4, 3:55 PM CST
- Where
- Wilson County, 0.34 mi S of Mt Juliet
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 36.195, -86.521
A large tree was blown down onto a shed on Stoney Creek Road in Mount Juliet.
Thunderstorm Wind, Wilson
- When
- May 4, 4:05 PM CST
- Where
- Wilson County, 2.24 mi E of Suggs Creek
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.116, -86.460
A Facebook report showed a photo of a tree down near a home on Stewarts Ferry Pike about 3 miles west of Gladeville.
Thunderstorm Wind, Wilson
- When
- May 4, 4:20 PM CST
- Where
- Wilson County, 2.37 mi E of Bairds Mills
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.095, -86.288
Wilson County EMA reported an old and weak 10 inch diameter tree was blown down onto an occupied car on Chicken Road.
Thunderstorm Wind, Rutherford
- When
- May 4, 4:40 PM CST
- Where
- Rutherford County, 0.44 mi WSW of Milton
- Measured
- 39 kt (45 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 35.928, -86.207
Rutherford County EMA reported a 64 year old male riding an ATV was killed on his property in the 7000 block of Ruel McKnight Road by a tree blown down on top of him. Tree was reportedly old and rotten with no other tree damage in the area. EMA estimated winds around 45 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Washington, May 4 to 5, 2016$4.8 million · 52 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Florida, May 4, 2016$113,000 · 50 kt wind · 8 events
- Hail and Lightning Strike in Florida, May 4, 2016$80,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Florida, May 4, 2016$8,000 · 2 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 4, 201610 events
- Heat in Nevada, May 4, 20161 injured · 1 event
- Damaging Winds in Alabama, May 4, 2016$2,000 · 6 events
- Damaging Winds in Kentucky, May 4, 2016$5,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 4 to 5, 20163 events
- Damaging Winds in Oregon, May 4, 201651 kt wind · 3 events
- Hail in North Carolina, May 4, 20161.5 in hail · 2 events
- Hail in Florida, May 4, 20160.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627789, 627794, 627790, 627785, 627786, 627787, 627793, 627788, 627795, 627798, 627799.